Alert archive / Colorado / Tornado Warnings in 2019
Tornado Warning 37, NWS Goodland, KS
NWS Goodland, KS issued this tornado warning at Jul 8, 2019, 6:27 PM MDT for Cheyenne County, Kit Carson County, Colorado. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 8, 2019, 6:27 PM MDT (00:27 UTC)
- Expired
- Jul 8, 2019, 7:00 PM MDT
- In force
- 33 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Tornado
- Observed
- Hail
- 2.0 in
Counties Cheyenne County, CO, Kit Carson County, CO
The radar
The Goodland radar (KGLD), 86 km from the middle of the area, began a volume at 00:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 8, 3:24 PM MDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Denver, CO (KDNR), launched 00:00Z, 0.5 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 38 J/kg
- Mixed-layer CIN
- -90 J/kg
- Mixed-layer LCL
- 2585 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 27 m²/s²
- 0-3 km storm-relative helicity
- 61 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
156
WFUS53 KGLD 090027
TORGLD
COC017-063-090100-
/O.NEW.KGLD.TO.W.0037.190709T0027Z-190709T0100Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Goodland KS
627 PM MDT Mon Jul 8 2019
The National Weather Service in Goodland has issued a
* Tornado Warning for...
North central Cheyenne County in east central Colorado...
South central Kit Carson County in east central Colorado...
* Until 700 PM MDT.
* At 626 PM MDT, a confirmed tornado was located 17 miles south of
Vona, or 17 miles south of Stratton, moving northeast at 20 mph.
HAZARD...Damaging tornado and hail up to two inches in diameter.
SOURCE...Weather spotters confirmed tornado.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This tornadic thunderstorm will remain over mainly rural areas of
north central Cheyenne and south central Kit Carson Counties in
east central Colorado.
This includes Highway 385 between mile markers 159 and 164.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.
&&
LAT...LON 3893 10273 3912 10281 3921 10239 3893 10231
TIME...MOT...LOC 0026Z 245DEG 17KT 3906 10268
TORNADO...OBSERVED
HAIL...2.00IN
$$
0242 follow-up statements
058
WWUS53 KGLD 090040
SVSGLD
Severe Weather Statement
National Weather Service Goodland KS
640 PM MDT Mon Jul 8 2019
COC017-063-090100-
/O.CON.KGLD.TO.W.0037.000000T0000Z-190709T0100Z/
Cheyenne CO-Kit Carson CO-
640 PM MDT Mon Jul 8 2019
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 700 PM MDT FOR NORTH
CENTRAL CHEYENNE AND SOUTH CENTRAL KIT CARSON COUNTIES IN EAST
CENTRAL COLORADO...
At 640 PM MDT, a confirmed tornado was located 16 miles south of
Stratton, moving east at 20 mph.
HAZARD...Damaging tornado and half dollar size hail.
SOURCE...Weather spotters confirmed tornado.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This tornadic thunderstorm will remain over mainly rural areas of
north central Cheyenne and south central Kit Carson Counties in east
central Colorado.
This includes Highway 385 between mile markers 159 and 164.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.
&&
LAT...LON 3893 10273 3912 10281 3921 10239 3893 10231
TIME...MOT...LOC 0040Z 250DEG 17KT 3906 10259
TORNADO...OBSERVED
HAIL...1.25IN
$$
024372
WWUS53 KGLD 090058
SVSGLD
Severe Weather Statement
National Weather Service Goodland KS
658 PM MDT Mon Jul 8 2019
COC017-063-090108-
/O.EXP.KGLD.TO.W.0037.000000T0000Z-190709T0100Z/
Cheyenne CO-Kit Carson CO-
658 PM MDT Mon Jul 8 2019
...THE TORNADO WARNING FOR NORTH CENTRAL CHEYENNE AND SOUTH CENTRAL
KIT CARSON COUNTIES IN EAST CENTRAL COLORADO WILL EXPIRE AT 700 PM
MDT...
The storm which prompted the warning no longer appears capable of
producing a tornado.
Therefore, the warning will be allowed to expire. However small hail
and gusty winds are still possible with this thunderstorm.
A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
east central Colorado.
LAT...LON 3893 10273 3912 10281 3921 10239 3893 10231
TIME...MOT...LOC 0058Z 245DEG 17KT 3910 10249
$$
024What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this tornado warning went out at Jul 8, 5:31 PM MDT, 56 minutes earlier.
Area forecast discussion, Jul 8, 5:31 PM MDT, 56 minutes before
Area Forecast Discussion National Weather Service Goodland KS 531 PM MDT Mon Jul 8 2019 .UPDATE... Issued at 337 PM MDT Mon Jul 8 2019 Storms are moving into northeastern Colorado and northwestern Kansas. Strong to severe storms are possible this afternoon and into this evening with large hail, damaging winds, and localized heavy rain possible in addition to flash flooding. A Severe Thunderstorm Watch has been issued for the entire Tri- State area until 10 PM MDT/11 PM CDT. && .SHORT TERM...(This evening through Tuesday) Issued at 1245 PM MDT Mon Jul 8 2019 This afternoon, with the push of a shortwave ahead of a trough moving north of us, expecting to see some convection tonight. As of latest SPC mesoanalysis, our CWA has an axis of instability running diagonally from Yuma County, Colorado, to the border of Greeley and Wichita County Kansas. Areas along and in the northeastern-half of this area have the higher chances of severe weather. Threats include large hail, damaging winds, and flash flooding. Areas that received rainfall last night are in higher risk of seeing potential flash flooding. Tomorrow, dryer and warmer conditions are expected to prevail over the Tri-State area, as high pressure moves in over the Tri- State area. Daily highs will climb up into the low to mid 90s. Not expecting any convection after 12z on Tuesday. Tuesday night, we will see lows in the mid 50s to mid 60s. .LONG TERM...(Wednesday through Monday) Issued at 217 PM MDT Mon Jul 8 2019 Wednesday morning, a trough will continue to progress eastward over the Dakotas and northern Nebraska with a weak ridge over the Bighorns in Central Wyoming. High pressure will set up over the Central High Plains through the day Wednesday as the ridge axis shifts slightly east. Temperatures will be in the mid-80s for highs and the upper 50s to mid-60s for lows. Thursday, the high will shift slightly east, centering over Central and eastern Kansas and Oklahoma. Surface flow will become slightly south- southwest during the day. High temperatures will rebound back into the 90s for highs and the low 60s to low 70s for highs. Long term model guidance suggests that the ridge will remain in place over the Tri-State region through the end of the forecast. Return flow around the high will bring some Gulf moisture into the region. A few shortwaves moving through will bring a daily chance for showers and storms, though areal coverage will be spotty at best through Friday. Saturday and Sunday, there is a little better chance at coverage of showers and storms. && .AVIATION...(For the 00Z TAFS through 00Z Tuesday evening) Issued at 530 PM MDT Mon Jul 8 2019 A line of thunderstorms in northeastern Colorado is slowly moving to the east. Conditions will deteriorate to MVFR between 00z and 04Z as the storms move through the area. The terminal may experience gusty thunderstorm winds during this time in addition to reduced visibility due to heavy rain and lowered ceilings. Conditions will return to VFR for the remainder of the night and through the duration of the forecast period. VFR conditions are expected to prevail at MCK terminal throughout the start of the forecast period. Showers and thunderstorms are expected to be in the area through 05Z which could lower conditions to MVFR for a few hours. Conditions will improve to VFR after showers and storms move through the area. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && UPDATE...AW SHORT TERM...EV LONG TERM...AW AVIATION...AW
Hazardous weather outlook, Jul 8, 3:35 PM MDT, 2 hours 52 minutes before
Hazardous Weather Outlook National Weather Service Goodland KS 335 PM MDT Mon Jul 8 2019 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-092145- Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins- Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove- Greeley-Wichita-Dundy-Hitchcock-Red Willow- 335 PM MDT Mon Jul 8 2019 /435 PM CDT Mon Jul 8 2019/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...THIS AFTERNOON AND TONIGHT... Strong to severe storms are possible this afternoon and evening. A Severe Thunderstorm Watch has been issued for the entire Tri-State area until 10 PM MDT, 11 PM CDT. Scattered storms this afternoon will become more widespread this evening as they move across the region. Some of the stronger storms will produce large hail and damaging winds this evening with heavy rainfall expected as storms continue into north central Kansas and south central Nebraska late this evening and into the overnight hours. Localized flash flooding is possible, especially in areas that received rainfall last night. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH MONDAY... No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required.
In the hours before
Local storm report, Jul 8, 5:44 PM MDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
544 PM MDT MON JUL 8 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0541 PM HAIL 2 ENE BURLINGTON 39.32N 102.24W
07/08/2019 M0.88 INCH KIT CARSON CO TRAINED SPOTTER
&&
RRHSpecial weather statement, Jul 8, 5:47 PM MDT, 40 minutes before
Special Weather Statement National Weather Service Goodland KS 547 PM MDT Mon Jul 8 2019 COZ091-092-090015- Kit Carson County CO-Cheyenne County CO- 547 PM MDT Mon Jul 8 2019 ...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL CHEYENNE AND SOUTH CENTRAL KIT CARSON COUNTIES IN EAST CENTRAL COLORADO UNTIL 615 PM MDT... At 547 PM MDT, Doppler radar was tracking a strong thunderstorm 15 miles south of Seibert, moving northeast at 15 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Vona. This includes Interstate 70 in Colorado between mile markers 410 and 419. A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for east central Colorado. LAT...LON 3896 10276 3907 10294 3936 10274 3920 10246 TIME...MOT...LOC 2347Z 216DEG 12KT 3908 10280 024
Local storm report, Jul 8, 5:49 PM MDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
549 PM MDT MON JUL 8 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM HAIL 1 WSW BURLINGTON 39.30N 102.29W
07/08/2019 M0.25 INCH KIT CARSON CO TRAINED SPOTTER
1/4 INCH TO 1/2 INCH HAIL REPORTED BY
SPOTTER IN BURLINGTON, COLORADO.
&&
EVSpecial weather statement, Jul 8, 6:01 PM MDT, 26 minutes before
Special Weather Statement National Weather Service Goodland KS 601 PM MDT Mon Jul 8 2019 COZ091-KSZ013-090030- Kit Carson County CO-Sherman KS- 601 PM MDT Mon Jul 8 2019 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL KIT CARSON AND WESTERN SHERMAN COUNTIES UNTIL 630 PM MDT... At 601 PM MDT, Doppler radar was tracking a strong thunderstorm near Kanorado, moving east at 30 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Goodland, Kanorado and Ruleton. This includes the following highways... Interstate 70 in Kansas between mile markers 0 and 25. Interstate 70 in Colorado between mile markers 448 and 450. A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for east central Colorado...and northwestern and west central Kansas. LAT...LON 3951 10157 3914 10158 3913 10209 3945 10211 TIME...MOT...LOC 0001Z 274DEG 28KT 3931 10201 024
Local storm report, Jul 8, 6:16 PM MDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
616 PM MDT MON JUL 8 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0454 PM HAIL 1 NW STRATTON 39.32N 102.62W
07/08/2019 E0.70 INCH KIT CARSON CO TRAINED SPOTTER
HAIL UP TO DIME SIZE. TIME ESTIMATED BY
RADAR. RELAYED VIA SOCIAL MEDIA.
&&
JBHSpecial weather statement, Jul 8, 6:17 PM MDT, 10 minutes before
Special Weather Statement National Weather Service Goodland KS 617 PM MDT Mon Jul 8 2019 COZ091-092-090045- Kit Carson County CO-Cheyenne County CO- 617 PM MDT Mon Jul 8 2019 ...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL CHEYENNE AND SOUTHWESTERN KIT CARSON COUNTIES IN EAST CENTRAL COLORADO UNTIL 645 PM MDT... At 617 PM MDT, Doppler radar was tracking a strong thunderstorm 15 miles south of Vona, moving east at 10 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with this storm. This storm will remain over mainly rural areas of north central Cheyenne and southwestern Kit Carson Counties in east central Colorado. A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for east central Colorado. LAT...LON 3896 10290 3920 10293 3925 10250 3895 10248 TIME...MOT...LOC 0017Z 266DEG 11KT 3907 10275 024
The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 8, 6:17 PM MDT | Special Weather Statement | GLD | Kit Carson | 28 min |
| Jul 8, 6:22 PM MDT | Severe Thunderstorm Warning | GLD | Cheyenne, Kit Carson | 53 min |
| Jul 8, 6:51 PM MDT | Tornado Warning | GLD | Yuma | 24 min |
| Jul 8, 6:59 PM MDT | Flash Flood Warning | GLD | Kit Carson | 3 hr |
| Jul 8, 7:05 PM MDT | Special Weather Statement | GLD | Cheyenne | 25 min |
| Jul 8, 7:43 PM MDT | Special Weather Statement | GLD | Cheyenne | 32 min |
| Jul 8, 8:23 PM MDT | Flash Flood Warning | GLD | Cheyenne | 3 hr |
Nearby
Tornado Warnings in Colorado, 2019Every tornado warning in 2019Tornadoes in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.